Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 15, 2018, 3:02 PM MDT for Otero County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 3:02 PM MDT (21:02 UTC)
- Expired
- Jul 15, 2018, 3:33 PM MDT
- In force
- 31 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 82 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
069
WUUS54 KEPZ 152102
SVREPZ
NMC035-152145-
/O.NEW.KEPZ.SV.W.0033.180715T2102Z-180715T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
302 PM MDT SUN JUL 15 2018
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Southwestern Otero County in south central New Mexico...
* Until 345 PM MDT.
* At 302 PM MDT, a severe thunderstorm was located near Orogrande,
moving northwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
The Otero Mesa...
and Orogrande.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3237 10582 3222 10594 3232 10622 3249 10606
TIME...MOT...LOC 2102Z 131DEG 4KT 3236 10604
HAIL...1.00IN
WIND...60MPH
$$
LANEY1 follow-up statement
684
WWUS54 KEPZ 152133
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
333 PM MDT SUN JUL 15 2018
NMC035-152143-
/O.CAN.KEPZ.SV.W.0033.000000T0000Z-180715T2145Z/
Otero NM-
333 PM MDT SUN JUL 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTERO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3237 10582 3222 10594 3232 10622 3249 10606
TIME...MOT...LOC 2124Z 131DEG 4KT 3238 10607
$$
LANEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 5:10 AM MDT, 9 hours 52 minutes earlier.
Area forecast discussion, Jul 15, 5:10 AM MDT, 9 hours 52 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 510 AM MDT Sun Jul 15 2018 .SYNOPSIS... A ridge of high pressure extending from the Great Basin to the southeast U.S. will persist through Monday, allowing ample monsoon moisture to continue over the Borderland. This will mean more scattered thunderstorms again today and Monday, with some heavy rain and flooding possible. By Tuesday into the rest of the week the high pressure will become centered over the Four Corners region, bringing a drier northeast flow into the area. Thunderstorms will become more isolated Tuesday and by Wednesday into the weekend, the chances of thunderstorms will be limited to the mountains. Temperatures will also climb back well above normal. && .DISCUSSION... Well it looks like a couple more days of mid summer monsoon, then drier pattern more reminiscent of June develops. In the short term, a ridge of high pressure will persist from the Great Basin across to the northern Gulf of Mexico. This east/southeast flow will continue to allow tropical moisture to linger over the area today and again on Monday. Still not much in the way of forcing mechanisms aloft; will have to depend on heating and modest instability at low levels. Still looks like flooding potential both today and Monday as PWs remain around 1.2 to 1.4 inches. Models still show mean storm flow around 10 mph or less so slow movement of storms will add to flooding potential. Some semblance of an inverted trough pushes through Monday which may help with some synoptic scale forcing, though weak jet dynamics look to remain over northern Mexico. Beginning Tuesday into the weekend, a drying trend will develop. The western end of the ridge will reform with a center near the Four Corners, while the eastern part of the ridge will recede back to the typical Bermuda location. This will introduce a northeast flow aloft over the CWA and by Wednesday drier, warmer air aloft will move in. PWs will be mostly less than one inch, while dewpoints drop mostly into the 40s. Thus thunderstorm chances will be limited to the mountains and far west along the Arizona border. In fact by Friday the models are showing 500mb temps of -2 to -3C, definitely a thunderstorm killer. With this warm air aloft in place, surface temperatures will also increase, with lowland highs hitting triple digits by Wednesday or Thursday into the weekend. Both GFS/ECMWF longer trend shows Four Corner's high drifting west over the Great Basin. Recycled moisture will begin moving back into the area, along with some cooler temperatures aloft. Monday and Tuesday may see thunderstorms moving back into much of the area. && .AVIATION...Valid 15/12-16/12Z. Genly VFR conds through the period. Scattered thunderstorms developing, mainly over the mountains, after 18Z and spreading to the lowlands after 21Z. Conditions to be...SCT/BKN090CB -TSRA with isold CIGS AOB 030 vsbys 1-3SM +TSRA. Small hail and wind gusts to 50 mph possible with a few of these storms. Non-thunderstorm winds mostly west 7-11 kts. && .FIRE WEATHER... Abundant monsoon moisture is expected to remain in place through Monday with daily chances for wetting precipitation for all areas. A drying trend will begin on Tuesday as deeper moisture is pulled westward into Arizona and high pressure builds over the state. Thunderstorm coverage will become isolated Tuesday and then limited mostly to the mountain zones Wednesday into next weekend. Non-thunderstorm will remain generally 10 mph or less. Some heavy rain and flooding is still possible today and Monday. Wind gusts of 40 to 50 mph are also possible near storms. && .PRELIMINARY POINT TEMPS/POPS... El Paso 92 72 91 74 / 20 50 20 30 Sierra Blanca 91 68 89 68 / 40 40 20 20 Las Cruces 90 68 89 68 / 20 40 20 30 Alamogordo 90 67 90 70 / 40 40 20 20 Cloudcroft 69 53 68 54 / 70 40 50 20 Truth or Consequences 90 69 89 70 / 30 40 30 30 Silver City 82 62 81 63 / 50 50 50 50 Deming 90 67 88 67 / 20 40 30 40 Lordsburg 87 67 87 68 / 40 50 40 40 West El Paso Metro 92 70 89 72 / 20 50 20 30 Dell City 96 69 94 69 / 30 40 30 10 Fort Hancock 93 70 92 71 / 20 40 20 20 Loma Linda 89 66 87 66 / 30 50 20 20 Fabens 91 67 90 68 / 20 40 20 30 Santa Teresa 90 70 90 71 / 20 50 20 30 White Sands HQ 91 69 89 70 / 20 50 20 20 Jornada Range 91 66 90 67 / 40 50 20 20 Hatch 92 67 90 68 / 30 40 30 30 Columbus 90 69 88 69 / 20 40 20 30 Orogrande 92 71 91 71 / 30 40 20 10 Mayhill 79 57 77 58 / 70 40 50 10 Mescalero 77 57 77 58 / 70 40 50 20 Timberon 77 57 76 57 / 60 40 50 20 Winston 82 58 81 59 / 60 60 40 40 Hillsboro 87 64 87 65 / 50 50 40 40 Spaceport 89 65 89 67 / 40 40 20 30 Lake Roberts 81 54 80 56 / 70 50 60 50 Hurley 83 62 83 63 / 50 50 50 50 Cliff 88 60 86 61 / 50 40 50 50 Mule Creek 86 61 83 62 / 50 40 50 50 Faywood 87 63 85 66 / 50 40 40 50 Animas 86 67 88 69 / 40 50 30 50 Hachita 86 67 87 68 / 30 50 30 40 Antelope Wells 82 65 86 66 / 50 50 30 50 Cloverdale 77 63 82 65 / 60 50 40 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 17 Hefner
Hazardous weather outlook, Jul 15, 11:09 AM MDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1109 AM MDT Sun Jul 15 2018 NMZ401>417-TXZ418>424-161715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1109 AM MDT Sun Jul 15 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight The monsoon will stay active today, with scattered showers and thunderstorms expected this afternoon and evening over most of the area. Localized torrential downpours leading to localized flooding will be the main threat from any storms, in addition to highly localized downburst wind gusts (around 50 mph), and dangerous cloud to ground lightning. Small hail will be possible in higher elevation areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday The active monsoon pattern will continue on Monday, but a sharp decrease in thunderstorm activity is expected starting on Tuesday. The main threats will continue to be localized torrential downpours leading to localized flooding, with secondary risks being downburst wind gusts (around 50 mph), and dangerous cloud to ground lightning. Temperatures will rise back into the upper-90s and low-100s over the lowlands towards the latter half of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:42 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 23 min |
| Jul 15, 5:19 PM MDT | Special Weather Statement | EPZ | Luna | 41 min |
| Jul 15, 5:34 PM MDT | Flash Flood Warning | EPZ | Luna | 116 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.